Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 81, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2016, 2:10 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2016, 2:10 PM CDT (19:10 UTC)
- Expired
- Mar 31, 2016, 3:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Geneva County, AL
The radar
The Ft Rucker radar (KEOX), 58 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:12 PM CDT | TSTM WND DMG | Kinston, AL | REPORTS OF TREES DOWN NEAR KINSTON |
| Mar 31, 2:45 PM CDT | TSTM WND DMG | Samson, AL | POWER LINES DOWN IN THE WESTERN PORTION OF THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -640 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS52 KTAE 311910
SVRTAE
ALC031-061-312000-
/O.NEW.KTAE.SV.W.0081.160331T1910Z-160331T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
WESTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
* UNTIL 300 PM CDT
* AT 210 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ONYCHA...OR 10 MILES SOUTH OF OPP...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...ENTERPRISE...SAMSON...KINSTON...COFFEE SPRINGS...SOMERSET...
COPPINVILLE...PINEY GROVE...PERA...LYTLE...BATTENS CROSSROADS...CENTRAL
CITY...SELLERSVILLE...MARL...EUNOLA...WEEKS...LOGAN FIELD MUNICIPAL A/P...
GENEVA MUNICIPAL A/P...COOL SPRINGS AND HIGHFALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3122 8619 3131 8579 3120 8579 3120 8577
3099 8577 3100 8619
TIME...MOT...LOC 1910Z 262DEG 35KT 3114 8619
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
873
WWUS52 KTAE 311928
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM CDT THU MAR 31 2016
ALC031-061-312000-
/O.CON.KTAE.SV.W.0081.000000T0000Z-160331T2000Z/
COFFEE AL-GENEVA AL-
228 PM CDT THU MAR 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN COFFEE AND WESTERN GENEVA COUNTIES...
AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SAMSON...OR 10
MILES NORTHWEST OF GENEVA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GENEVA...ENTERPRISE...SAMSON...COFFEE SPRINGS...SOMERSET...COPPINVILLE...
PINEY GROVE...PERA...LYTLE...BATTENS CROSSROADS...CENTRAL CITY...
SELLERSVILLE...MARL...EUNOLA...WEEKS...LOGAN FIELD MUNICIPAL A/P...GENEVA
MUNICIPAL A/P...COOL SPRINGS...HIGHFALLS AND VAUGHANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3124 8610 3131 8579 3120 8579 3120 8577
3099 8577 3100 8619 3113 8619
TIME...MOT...LOC 1928Z 269DEG 31KT 3113 8602
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
42-DVD290
WWUS52 KTAE 311942
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM CDT THU MAR 31 2016
ALC031-061-312000-
/O.CON.KTAE.SV.W.0081.000000T0000Z-160331T2000Z/
COFFEE AL-GENEVA AL-
242 PM CDT THU MAR 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN COFFEE AND WESTERN GENEVA COUNTIES...
AT 241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GENEVA...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GENEVA...ENTERPRISE...SAMSON...COFFEE SPRINGS...SOMERSET...PINEY GROVE...
PERA...LYTLE...BATTENS CROSSROADS...CENTRAL CITY...SELLERSVILLE...MARL...
EUNOLA...WEEKS...LOGAN FIELD MUNICIPAL A/P...GENEVA MUNICIPAL A/P...COOL
SPRINGS...HIGHFALLS...VAUGHANVILLE AND KEYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3120 8602 3131 8579 3120 8579 3120 8577
3099 8577 3100 8619 3113 8619
TIME...MOT...LOC 1941Z 269DEG 31KT 3111 8590
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:27 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 31, 12:27 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT THU MAR 31 2016
.Aviation...
[Through 18Z Friday]...
MVFR to VFR conditions are across the TAF sites this afternoon.
Cig heights will deteriorate overnight with LIFR to IFR cigs by
the morning. Showers and thunderstorms will push into the DHN area
today and push eastward. At this point, the chances are too low to
mention in the eastern TAFs as the storms may not persist that
long. Winds are gusting 18-28kts this afternoon as stronger winds
above the surface have mixed down, but winds should weaken late
this afternoon into the evening.
&&
.Prev Discussion [1042 AM EDT]...
.Near Term [Through Today]...
The 11 pm EDT regional surface analysis showed an area of high
pressure across the Southeast, but for an area of deep moist
convection and an associated outflow boundary along the Mississippi
River. Vapor imagery and upper air data showed a positive-tilt
trough from the Central Plains to southern CA. The global models
forecast little movement of the upper trough today, and only a slow
southeastward motion of the surface cold front, which will still be
west of the Mississippi River by late afternoon. Given our region's
distance from the front (and the stronger synoptic scale forcing),
the ascent today will be rather weak but persistent, mainly across
southeast AL and the FL Panhandle. The consensus of MOS guidance and
CAMs indicate that the lift and moisture will not be sufficient for
widespread rain this afternoon, and the forecast PoPs will range
from 40% west and north of Dothan, to less than 20% from Tallahassee
east and southward. Temperatures will be warmer than average, in the
lower to mid 80s.
.Short Term [Tonight Through Saturday]...
An active period of weather is on tap beginning tonight and
continuing through early Saturday. Aforementioned positively
tilted trough will make very slow eastward progress through
Friday, before pushing east of the region on Saturday. The
associated front will also move slowly, with multiple rounds of
showers and thunderstorms developing out in front. While a few
thunderstorms will be possible this evening across SE Alabama and
the Panhandle, forcing for ascent will remain weak until later in
the night. More widespread convection is expected to move in from
the west by sunrise on Friday. Initially steep lapse rates and
strong deep layer shear late tonight and early Friday will support
a few strong to severe storms, with hail and damaging winds being
the primary threats. By Friday afternoon into Friday night, the
low-level jet is forecast to strengthen, which may add a threat
for isolated tornadoes. Overall, confidence is low in how this
event will unfold, as there will likely be several rounds of
convection, with each round influencing how the next round
evolves. However, given the available shear, moisture, and
instability, there is plenty of support for the Slight Risk from
SPC for days 1 and 2.
The surface front will exit the area during the day on Saturday,
with a 12z position stretching roughly from Valdosta to
Tallahassee to Apalachicola.
.Long Term [Saturday Night Through Thursday]...
Following Saturday's frontal passage, guidance is in good
agreement on mostly dry weather through much of the extended, with
west to northwest flow aloft. The relatively dry atmosphere will
allow morning temperatures to dip into the upper 40s, while the
full afternoon sun will push high temperatures well into the 70s.
A front will reinforce this airmass on Tuesday. However, no precip
is expected with this system at the moment.
.Marine...
While the winds are on track across the marine area this morning,
the seas were slightly higher than forecast across the western
areas and thus increased wave heights for this morning slightly.
Also increased the PoPs to slight chance to chance for this
afternoon across the western marine area.
Moderate southerly winds are forecast to persist through Friday
night before a cold front crosses the waters early Saturday.
Marginal exercise caution conditions are possible at times through
Friday, especially over the western waters. Offshore flow will
develop on Saturday behind the front with Small Craft Advisory
conditions possible Saturday night into Sunday.
.Fire Weather...
No concerns.
.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.
Flooding concerns increase considerably late tonight into the
weekend as a storm system approaches the region. It seems the
heaviest rains will be focused on Friday into Friday night. Due
to the slow movement of the frontal system, the potential exists
for widespread 3 to 4 inch rainfall totals across the area with
isolated heavier totals of 5 to 6 inches possible. The blend of
the latest guidance suggests the heavier totals would be most
likely in the Florida Panhandle through SE Alabama and SW Georgia,
which would suggest at least that the most impactful river
flooding would be limited to areas already in flood.
With the heavier amounts on Friday, and the already wet conditions
across the area, it's possible that a flash flood watch will be
needed at some point. However, with the heaviest rain arriving
Friday, will hold off on a watch until this afternoon.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 70 79 69 78 47 / 30 100 100 50 10
Panama City 69 75 66 73 51 / 50 100 100 40 10
Dothan 69 74 61 73 44 / 70 100 80 10 0
Albany 68 76 63 73 44 / 50 100 100 20 0
Valdosta 67 80 68 77 46 / 20 100 100 60 10
Cross City 68 82 72 79 49 / 20 40 90 70 10
Apalachicola 69 74 69 75 52 / 30 100 100 50 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning FOR Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...NONE.
AL...NONE.
GM...NONE.
&&
NEAR TERM...FIEUX
SHORT TERM...FOURNIER
LONG TERM...CAMP
AVIATION...FIEUX
MARINE...FOURNIER
FIRE WEATHER...CAMP/FIEUX
HYDROLOGY...FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:29 PM CDT | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 39 hr |
| Mar 31, 2:49 PM CDT | Severe Thunderstorm Warning | TAE | Geneva | 41 min |
| Mar 31, 3:04 PM CDT | Flash Flood Warning | TAE | Geneva | 116 min |
| Mar 31, 3:38 PM CDT | Flash Flood Warning | TAE | Geneva, Houston | 112 min |
| Mar 31, 4:44 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 46 min |
| Mar 31, 4:57 PM CDT | Flash Flood Warning | TAE | Geneva | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.